Indiana, 2010

Flood in Indiana, August 13, 2010

August 13, 2010 · NWS IND · 1 event in 1 county or zone

An isolated thunderstorm developed over Central Indiana during the late afternoon on August the 13th. This storm produced heavy rainfall over the northeast quarter of Marion County, where some localized flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An isolated thunderstorm developed over Central Indiana during the late afternoon on August the 13th. This storm produced heavy rainfall over the northeast quarter of Marion County, where some localized flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 13, 6:07 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 13, 6:07 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EDT FRI AUG 13 2010

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
AN UPPER RIDGE CONTINUES OVER THE AREA PUMPING HOT HUMID AIR INTO
CENTRAL INDIANA. A COLD FRONT WILL APPROACH ON SATURDAY AND MOVE
THROUGH THE AREA SATURDAY NIGHT AND SUNDAY AND BRING CHANCES FOR
THUNDERSTORMS. AFTER THIS FRONT PASSES TEMPERATURES WILL BE A BIT
COOLER /THOUGH STILL HIGHER THAN AVERAGE FOR THIS TIME OF YEAR/ AND
DEWPOINTS SHOULD DROP SOME AS WELL.

&&

.NEAR TERM /THIS EVENING AND TONIGHT/...
FORECAST CHALLENGE IS OVERNIGHT POPS. MODELS ARE NOT HANDLING
CURRENT AREAS OF CONVECTION...COMPLETELY MISSING THE SYSTEM ACROSS
NORTHERN AND WESTERN ILLINOIS AND CREATING A NONEXISTENT SYSTEM OVER
WESTERN AND NORTHERN KENTUCKY. THIS LENDS LOW CONFIDENCE TO ANY
PARTICULAR MODEL QPF SOLUTION. THIS BEING SAID...CAN SEE SOME
INDICATIONS FOR POTENTAIL FORCING OF MCS UPSTREAM IN WESTERN
ILLIOIS/EASTERN IOWA/SOUTHWESTERN WISCONSIN WITH LOW LEVEL JET
POINTED IN THAT DIRECTION AND SOME DECENT THETA E ADVECTION. THE
BEST CHANCE OF THIS AFFECTING THE AREA IS IF IT CLIPS THE
NORTHWESTERN COUNTIES. WILL KEEP A LOW CHANCE THERE AND A SLIGHT
CHANCE ELSEWHERE IN CASE AN MCS DOES DEVELOP. FOR TEMPERATURES USED
A MAV/MET AVERAGE BUT BUMPED IT UP A DEGREE OR TWO FOR LOWS SIMILAR
TO LAST NIGHT.

&&

.SHORT TERM /SATURDAY-SUNDAY NIGHT/...

FORECAST FOCUS IS ON TEMPERATURES SATURDAY AND POPS THROUGHOUT.
MODELS IN DECENT AGREEMENT ON PATTERN AND TIMING SO WILL USE A BLEND
OF FIELDS. GUIDANCE HOWEVER SHOWING SOME DECENT DIFFERENCES SO USED
BEST FEATURES OF BOTH AS DESCRIBED BELOW.

WARMER MAV HAS BEEN DOING BETTER WITH HIGHS IN RECENT DAYS SO USED
IT FOR HIGHS SIMILAR TO TODAY. COULD SEE SOME MORE CLOUDS WITH THE
APPROACHING FRONT SO DID NOT BUMP UP THE MAV AS HAS BEEN NECESSARY
PAST COUPLE OF DAYS. MUCH LOWER MET GUIDANCE LOOKS OUT OF TOUCH WITH
850 MB TEMPERATURES AND THICKNESSES SIMILAR TO TODAY.

FOR SOME REASON MAV DEWPOINTS ARE RUNNING SEVERAL DEGREES TOO DRY
WHILE MET LOOKS VERY REASONABLE. JUDGING BY BOTH CURRENT CONDITIONS
AND UPSTREAM DEWPOINTS SEE NO REASON WHY DEWPOINTS WOULD FALL INTO
THE 60S AND THUS USED MET NUMBERS IN THE 70S UNTIL LATE IN THE SHORT
TERM AFTER FRONTAL PASSAGE.

HEAT INDEX VALUES COULD BE SLIGHTLY LOWER TOMORROW THAN HEAT WARNING
CRITERIA BUT WITH EXTENDED NATURE OF HEAT EVENT DANGER IS STILL HIGH
SO WILL CONTINUE WITH EXCESSIVE HEAT WARNING IN THE SOUTHWEST AND
CENTRAL AND ADVISORY IN THE NORTHEAST.

FOR LOWS SATURDAY NIGHT USED THE WARMER MET GUIDANCE AS IT HAD A
BETTER HANDLE ON THE MOISTURE AND LOOKED CLOSER TO THE WET BULB
TEMPERATURES. SUNDAY USED THE WARMER MAV AS HEIGHTS AND 850 MB
TEMPERATURES DO NOT DROP QUICKLY AS THE FRONT PASSES WITH THE RIDGE
HOLDING PRETTY STRONG TO THE SOUTH.

FOR POPS HAVE TRIED TO TIME HIGHEST POPS WITH THE TIME OF MOST DEEP
LAYER MOISTURE AND FORCING. THIS BRINGS HIGHEST POPS /STILL HIGH
CHANCE/ THROUGH ON SATURDAY NIGHT AS A SHORTWAVE PASSES THROUGH.
STARTED CHANCE POPS ON SATURDAY AFTERNOON WITH RIDGE GETTING
DEPRESSED AND DECENT INSTABILITY AVAILABLE BUT DIDN/T GO TOO HIGH AS
NOT MUCH IN THE WAY OF FORCING UNTIL SATURDAY NIGHT. LATE SATURDAY
NIGHT/SUNDAY MORNING THE COLD FRONT IS PROGGED TO MOVE THROUGH THE
AREA AND THUS MAINTAINED CHANCE POPS ACROSS THE AREA UNTIL IT HAS
MOVED THROUGH. IN A SEE TEXT FOR SEVERE FOR DAMAGING WINDS SATURDAY
EVENING BUT THINK IT WOULD BE ISOLATED WITH NOT MUCH AVAILABLE IN
THE WAY OF SHEAR.

&&

.LONG TERM /MONDAY-FRIDAY/...

SOME DISAGREEMENT AMONG THE MODELS ABOUT HOW MUCH THE RIDGE WILL
BREAK DOWN AND WHEN/WHETHER IT BUILDS BACK OVER THE AREA. QUITE A
BIT OF VARIABILITY IN THE PATTERN SHOWN IN THE ENSEMBLES AS WELL.
OPERATIONAL GFS IS NOW TRENDING WARMER AT THE END OF THE WEEK AND
SHOWING THE RIDGE BUILDING BACK UP ON THURSDAY AND FRIDAY SIMILAR TO
THE ECMWF. EARLY TO MID WEEK THE GFS IS STRONGER WITH THE UPPER LOW
AND TROF OVER THE AREA THAN EITHER THE NAM /THROUGH MONDAY NIGHT/ OR
THE ECMWF AND BRINGS LOWER HEIGHTS AND THUS LOWER TEMPERATURES TO
THE AREA. GIVEN THE STRENGTH OF THE RIDGE CURRENTLY WOULD FAVOR THE
WEAKER TROF/STRONGER RIDGE SOLUTION SHOWN IN THE ECMWF. THEREFORE
WILL BUMP TEMPERATURES UP A BIT FROM HPC. ALSO IN FAVORING THE
STRONGER RIDGE WILL KEEP THE EXTENDED DRY WITH THE INTENTION OF
TIMING IN ANY POTENTIAL WEAK IMPULSES AS THEY GET CLOSER.

&&

.AVIATION.../140000Z TAFS/...

MAIN CONCERN AT THIS TIME IS APPROACHING LINE OF CONVECTION MOVING
THROUGH ILLINOIS. IT NO LONGER LOOKS LIKE KLAF AND KIND WILL GET
AWAY WITHOUT ANY THUNDERSTORMS. SO...INSERTED A TEMPO FOR THE SAT
02-07Z TIME FRAME...THIS WILL BE NARROWED DOWN WITH FUTURE
UPDATES. UNCERTAIN AS TO HOW FAR SOUTH THE LINE WILL GO...SO LEFT
MENTION OF TSTORMS OUT OF KHUF AND KBMG FOR NOW...BUT THIS COULD
CHANGE. VFR CONDITIONS WILL BE THE PREVAILING CATEGORY...BUT THERE
COULD BE BRIEF DROPS TO MVFR WITH ANY STORMS THAT BECOME STRONG.

FOG WILL THEN BE POSSIBLE AGAIN LATE TONIGHT AT KLAF/KHUF/KBMG...
RESULTING IN MVRF/IFR CONDITIONS BEFORE DAYBREAK. CURRENT THINKING
IS THAT SOUTHWEST WINDS OF 4-7 KTS WILL BE JUST STRONG ENOUGH TO
PREVENT FOG FORMATION AT KIND. VFR CONDITIONS WILL RETURN SHORTLY
AFTER DAYBREAK AGAIN TOMORROW AS FOG BURNS OFF.

CONFIDENCE HAS INCREASED ENOUGH AT THIS TIME TO MENTION VCTS AT
KIND/KLAF/KHUF TOMORROW AFTERNOON AS A COLD FRONT APPROACHES THE
AREA. VCTS WILL BE INSERTED AT KBMG WITH NEXT TAF ISSUANCE SINCE
IT FALLS OUTSIDE THE TIME FRAME OF THIS ISSUANCE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR INZ021-
028>030-035>037-043>048-051>057-060>065-067>072.

HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR INZ031-038>042-049.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...TDUD
Hazardous weather outlook, Aug 13, 2:29 AM EST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 AM EDT FRI AUG 13 2010

INZ045>048-051>057-060>065-067>072-140730-
PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
329 AM EDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AN EXCESSIVE HEAT WARNING IS IN EFFECT. HEAT INDEX READINGS WILL
BE IN EXCESS OF 105 THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 800 PM SATURDAY.
HEAT INDEX READINGS WILL BE IN EXCESS OF 105 ON SATURDAY AFTERNOON
AND EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY THROUGH SUNDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...HOWEVER LIGHTNING IS
THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>030-035>037-043-044-140730-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-
329 AM EDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AN EXCESSIVE HEAT WARNING IS IN EFFECT. HEAT INDEX READINGS WILL
BE IN EXCESS OF 105 THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 800 PM SATURDAY.
HEAT INDEX READINGS WILL BE IN EXCESS OF 105 ON SATURDAY AFTERNOON
AND EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR SEVERE STORMS ON SATURDAY AND SATURDAY
NIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND. MORE
STORMS ARE POSSIBLE ON SUNDAY. SEVERE STORMS ARE NOT EXPECTED ON
SUNDAY AT THIS TIME...HOWEVER LIGHTNING IS THREAT FROM ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ031-038>042-049-140730-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY-
329 AM EDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT. HEAT INDEX READINGS WILL BE BETWEEN
100 AND 104 THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A HEAT ADVISORY IS IN EFFECT THROUGH 800 PM SATURDAY. HEAT INDEX
READINGS WILL BE BETWEEN 100 AND 104 ON SATURDAY AFTERNOON AND
EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY THROUGH SUNDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...HOWEVER LIGHTNING IS
THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, Aug 13, 6:45 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT FRI AUG 13 2010

INZ047-140030-
MARION-
745 PM EDT FRI AUG 13 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
830 PM EDT...

AT 742 PM EDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
LAWRENCE...OR 6 MILES NORTHEAST OF INDIANAPOLIS...MOVING EAST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CASTLETON AROUND 755 PM EDT...
LAWRENCE AROUND 820 PM EDT...
GEIST RESERVOIR AROUND 825 PM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3993 8595 3988 8595 3988 8596 3974 8597
      3975 8616 3993 8617
TIME...MOT...LOC 2345Z 257DEG 5KT 3983 8604

77/TDUD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marion

When
August 13, 7:20 PM EST to 9:45 PM EST
Where
Marion County, 1.6 mi NE of Lawrence to 0.58 mi NNE of Lawrence
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.847, -86.010

High water was reported on roadways in and around the city of Lawrence due to thunderstorm heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258920.